Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Great Falls, MT

August 4, 2004Gallatin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 4, 2004, 6:04 PM MDT for Gallatin County, Montana. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2004, 6:04 PM MDT (00:04 UTC)
Expired
Aug 4, 2004, 6:45 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Gallatin County, MT

The radar

The Great Falls radar (KTFX), 179 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:08 PM MDTHAIL 0.7518 N Bozeman, MT
Aug 4, 6:08 PM MDTHAIL 0.7518 N Bozeman, MT
Aug 4, 6:08 PM MDTHAIL 0.7518 N Bozeman, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2978 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 050004
SVRTFX
MTC031-050045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GALLATIN COUNTY IN SOUTHWEST MONTANA
  THIS INCLUDES THE CITY OF BOZEMAN

* UNTIL 645 PM MDT

* AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE SIZE HAIL.   
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH 
OF BOZEMAN TO 8 MILES WEST OF BOZEMAN...AND MOVING NORTHEAST AT 25 
MPH.



LAT...LON 4601 11104 4561 11126 4568 11093 4606 11082

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
300 PM MDT WED AUG 4 2004

.DISCUSSION...

TONIGHT THROUGH FRIDAY NIGHT...SHORT WAVES IN SOUTHWEST FLOW WILL
TRIGGER CONVECTION TONIGHT OVER MY CWA. FIRST WAVE HAS LARGELY
MOVED THROUGH SOUTHERN PORTIONS OF CWA AND HAS BEEN TRIGGERING
THUNDERSTORMS IN IDAHO AND WYOMING AS IT MOVES EAST. ANOTHER WAVE
CURRENTLY OVER OREGON WILL ROTATE THROUGH THIS EVENING AND WILL BE
MORE THE FOCUS FOR MY AREA. SPC HAS MOST OF CWA IN SLIGHT RISK SO
HAVE SEVERE WORDING IN ALL ZONES.  WILL SEE A REPEAT OF THUNDERSTORM
ACTIVITY TOMORROW AFTERNOON AND EVENING AGAIN AS THE UPPER TROUGH
APPROACHES AND ROTATES THROUGH REGION...WITH RISK FOR SEVERE ONCE
AGAIN. AS THE UPPER LOW EJECTS MORE LOBES OF ENERGY WILL SEE
SCATTERED THUNDERSTORMS THROUGH FRIDAY NIGHT. THOMSON

SATURDAY THROUGH WEDNESDAY...ONLY CHANGES WERE TO DROP TEMPERATURES
OVER THE WEEKEND. EACH RUN CONTINUES TO SHOW LOWER THICKNESS VALUES
AND TEMPERATURES AT 850 AND 700MB LEVELS. FEEL MAIN PROBLEM WILL BE
TIMING OF UPPER LEVEL TROF WHICH GIVES TIMING DIFFERENCES TO
DIRECTION AND SPEED OF WINDS. HAVE BASICALLY LEFT GOING FORECAST AS
IS WITH WINDS AND PRECIPITATION. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 057/088 057/084 053 11323
    BUUUU 078/049 075/051 081/054 082/054 085 23200000000
CTB BB 054/083 053/079 051 11323
    BUUUU 075/047 072/049 078/052 081/052 081 23400000000
HLN BB 059/087 058/087 056 11333
    BUUUU 083/052 080/054 082/057 085/057 088 232-0000000
BZN BB 056/087 055/087 053 11223
    BUUUU 080/049 076/051 080/054 083/054 085 22100000000
WEY BB 048/076 043/075 044 11222
    BUUUU 065/043 073/041 066/047 069/047 071 --000000000
DLN BB 055/085 052/082 052 11323
    BUUUU 080/048 076/050 078/053 081/053 085 22100000000
HVR BB 056/089 059/087 053 11302
    BUUUU 076/049 079/051 080/054 084/054 088 23400000000
LWT UB 054/088 053/084 051 11323
    BUUUU 076/047 072/049 079/052 082/052 080 22200000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 5:30 AM MDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT WED AUG 4 2004

MTZ008>015-044>055-051105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

SOME THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MONTANA THIS
AFTERNOON THEN SPREAD NORTHEAST TONIGHT. SOME OF THE THUNDERSTORMS
COULD CONTAIN HEAVY RAIN...STRONG GUSTY WINDS...AND HAIL...MAINLY
OVER FERGUS...HILL AND BLAINE COUNTIES THIS EVENING.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 4, 5:35 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 N DILLON              45.26N 112.63W
08/04/2004  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            0.70 IN 20 MIN.

0525 PM     HAIL             DILLON                  45.22N 112.63W
08/04/2004  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0530 PM     HAIL             2 N DILLON              45.24N 112.63W
08/04/2004  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:01 PM MDTSevere Thunderstorm WarningTFXMadison59 min
Aug 4, 6:57 PM MDTSevere Thunderstorm WarningTFXGallatin63 min
Aug 4, 8:05 PM MDTSevere Thunderstorm WarningTFXJudith Basin40 min
Aug 4, 8:34 PM MDTSevere Thunderstorm WarningTFXCascade56 min
Aug 4, 8:37 PM MDTSevere Thunderstorm WarningTFXCascade53 min
Aug 4, 9:08 PM MDTSevere Thunderstorm WarningTFXChouteau67 min
Aug 4, 9:44 PM MDTSevere Thunderstorm WarningTFXBlaine61 min
Aug 4, 10:10 PM MDTSevere Thunderstorm WarningTFXChouteau65 min
Aug 4, 10:45 PM MDTSevere Thunderstorm WarningTFXBlaine30 min
Aug 4, 11:47 PM MDTSevere Thunderstorm WarningTFXHill28 min
Aug 5, 3:15 PM MDTSevere Thunderstorm WarningTFXLewis and Clark30 min
Aug 5, 3:39 PM MDTSevere Thunderstorm WarningTFXCascade51 min
Aug 5, 4:10 PM MDTSevere Thunderstorm WarningTFXCascade50 min
Aug 5, 4:48 PM MDTSevere Thunderstorm WarningTFXChouteau, Judith Basin57 min
Aug 5, 4:57 PM MDTSevere Thunderstorm WarningTFXMeagher48 min
Aug 5, 5:01 PM MDTSevere Thunderstorm WarningTFXToole29 min
Aug 5, 5:45 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole45 min
Aug 5, 5:58 PM MDTSevere Thunderstorm WarningTFXChouteau32 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.